Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jun 4, 2023, 3:05 AM EDT for 23 counties in Michigan. It took effect at Jun 4, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2023, 3:05 AM EDT (07:05 UTC)
- In effect from
- Jun 4, 2023, 11:00 AM EDT
- Expired
- Jun 4, 2023, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WWUS83 KAPX 040705 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 305 AM EDT Sun Jun 4 2023 MIZ016>018-020>036-041-042-098-099-050100- /O.NEW.KAPX.FW.W.0007.230604T1500Z-230605T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 305 AM EDT Sun Jun 4 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * WIND...East 5 to 10 mph with gust to 20 mph. Local lake breeze development expected this afternoon. * HUMIDITY...As low as 15 percent. * TEMPERATURES...74 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...and warm temperatures will contribute to extreme fire behavior. && $$
1 follow-up statement
722 WWUS83 KAPX 041408 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1008 AM EDT Sun Jun 4 2023 MIZ016>018-020>036-041-042-098-099-042215- /O.CON.KAPX.FW.W.0007.230604T1500Z-230605T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 1008 AM EDT Sun Jun 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * WIND...EAST 5 TO 10 MPH WITH A FEW GUSTS TO 20 MPH. LOCAL LAKE BREEZE DEVELOPMENT EXPECTED THIS AFTERNOON. * HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...74 TO 85 DEGREES. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... * WIND...East 5 to 10 mph with a few gusts to 20 mph. Local lake breeze development expected this afternoon. * HUMIDITY...As low as 15 percent. * TEMPERATURES...74 to 85 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...and warm temperatures will contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 3, 11:46 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 3, 11:46 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1146 PM EDT Sat Jun 3 2023 .UPDATE... Issued at 1013 PM EDT Sat Jun 3 2023 Large area of high pressure centered over Eastern Canada continues to build into much of the Great Lakes region late this evening in the wake of a cold front that passed thru our area overnight and today. Plenty of smoke continues to stream into and across our CWA much of which is originating from the many wildfires in progress across Eastern Canada...with additional smoke supplied by ongoing wildfires near Grayling and in Northern Iosco county. Latest HRRR suggest this smoke will gradually diminish from SE to NW overnight into Sunday morning. Am a bit concerned that this process may be delayed due to the building subsidence and nocturnal inversion overnight. Will make adjustments to the forecast accordingly. Arrival of cooler air behind the cold front combined with mainly clear skies will allow temps to cool into the upper 40s and lower 50s overnight. && .NEAR TERM...(Through Tonight) Issued at 337 PM EDT Sat Jun 3 2023 ...Fire weather conditions improve this evening... High Impact Weather Potential...Showers/t-storms possible near MBL into early evening. Near critical fire wx parameters s-central and se areas into early evening. High pressure is well off to our ne, with dry ne-erly low-level flow emanating off the high. A band of thicker haze/smoke (some of which is aloft) from Quebec wildfires is encroaching on eastern upper and ne lower MI. Vsbys have been improving in northern lower MI this afternoon, but 4-5SM vsbys are still common in the Straits area and north, where marine influences are limiting vertical mixing. There is a wildfire in progress se of Grayling; the smoke plume has been evident on radar and visible satellite. Deep convection has developed in southern Manistee Co; locally heavy rains have been seen here. So a fair bit going on this afternoon. M-55 w of CAD is the only place with cumulus clouds. Additional convection should be confined to Manistee and Wexford Cos. Instability will diminish with loss of diurnal heating this evening. Do not have any precip past 8pm. Sustained winds 10-15mph with gusts to 20 mph is just enough to support an enhanced wildfire threat, given antecedent very dry conditions. Winds have been somewhat wobbly; Grayling was showing an east wind during the wildfire's initial growth, but is most recently ne. Passing horizontal convective rolls (evident on radar, even with no actual associated cu) are likely contributing to the wavering winds. That wavering will continue, but a ne wind should be more common/frequent than an e wind. Winds speeds will start to gradually relax after 7pm. Actual cloud cover will tend to decrease from e to w, as drier air makes a better push into northern MI tonight. Haze/smoke aloft will maintain more in the way apparent cloud cover thru this evening. Overnight, haze-smoke levels should decrease in northern lower MI from e to w. Haze/smoke will be more stubborn to depart eastern upper MI. Cooler min temps tonight. Low as cool as the mid 40s in the Au Sable Valley, upper 40s to mid 50s elsewhere. && .SHORT TERM...(Sunday through Tuesday) Issued at 337 PM EDT Sat Jun 3 2023 ...Progressively Cooler Daytime Temperatures... Primary Forecast Concerns...Temperatures. High Impact Weather...Fire weather concerns. Upper level ridging will continue to retrograde west allowing for height falls/cooler air to settle in across the region through the period. In addition, a surface cold front slides across the region from north to south overnight Sunday into Monday morning. High resolution guidance even shows a few light showers or sprinkles accompanying the front but nothing long lasting or substantial is expected unfortunately. Surface high pressure originating across the far reaches of Canada will eventually settle south and bring much cooler low level air into northern Michigan. Hazy skies are possible again Sunday from wildfire smoke from Canada. The flow aloft is a bit more northerly (versus northeast today) so a majority of this smoke may not make it into northern Michigan. Daytime temperatures will continue to cool and end up near "climatological normals" by Tuesday. Highs Sunday ranging from the mid 70s to low 80s, the mid 70s to around 80 Monday then only the upper 60s to mid 70s Tuesday. Lows at night in the low and mid 50s Sunday night and the mid 40s to low 50s Monday night. Fire weather remains a concern into early next week due to the lack of widespread rainfall over the past few weeks. It appears that red flag conditions will fall just short of criteria Sunday due to sustained winds staying below the 15 mph (at raw weather observation sites) to 20 mph (at ASOS sites) thresholds. Temperatures (75 degrees) and min relative humidity (25 percent) both look like they will be met Sunday afternoon. Regardless, fire danger will likely remain in the very high to extreme range over the next several days. .LONG TERM...(Tuesday night through Saturday) Issued at 337 PM EDT Sat Jun 3 2023 ...Seasonably Cool then Turning Warmer... High Impact Weather...Patchy frost cannot be ruled out Tuesday and Wednesday nights. It is expected to remain seasonably cool Wednesday. This will be followed by a slow moderation upward in temperatures through the long term as the region gets into a warmer southwest surface flow on the back side of retreating high pressure. Can't rule out patchy frost Tuesday and/or Wednesday night, through not sure winds will decouple with the surface pressure gradient on the decent side. Little to no rain through the long term, though low chance pops enter into the forecast next Friday night into Saturday in association with an approaching cold front. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1145 PM EDT Sat Jun 3 2023 Large area of high pressure originating in Eastern Canada is building into much of the Great Lakes region in the wake of a weak moisture-starved cold front that passed thru Northern Michigan today. Dry conditions are expected thru Sunday night...but plenty of smoke and some lingering high clouds will keep skies "milky/hazy". Some MVFR vsbys are also expected overnight and into Sunday morning due to smoke and haze. Surface winds will remain generally from the east AOB 10 kts thru Sunday...with lake breeze development expected again by Sunday afternoon. && .MARINE... Issued at 337 PM EDT Sat Jun 3 2023 High pressure to our n and ne will provide east-northeast winds thru the weekend. While somewhat breezy at times (especially today), winds/waves look to remain just shy of Small Craft Advisory criteria. They will get closest on Lake Huron south of Sturgeon Point. Sub- advisory criteria continues into early next week as winds turn northerly behind a moisture starved cold front that crosses northern MI Sunday night. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MLR NEAR TERM...JZ SHORT TERM...AJS LONG TERM...AJS AVIATION...MLR MARINE...JZ
Hazardous weather outlook, Jun 3, 7:48 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 748 PM EDT Sat Jun 3 2023 MIZ016>018-020>036-041-042-086>088-095>099-050000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 748 PM EDT Sat Jun 3 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 748 PM EDT Sat Jun 3 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.